Starting from Scratch astrophotography course

Humfrey Rooms, Castilian Terrace, Northampton NN1 1LD

Sunday, 3 May 2020, 11 am–5.30 pm

With contributions from 

Mary McIntyre

Prof Ian Morison

Robin Scagell 

This course covers all aspects of astrophotography at a beginner’s level, whether with DSLR/mirrorless cameras or specialised astro cameras, from wide-field photography with an undriven camera to through-the-telescope imaging. There will be an advanced course to be held in conjunction with the BAA on 20 June, but that course is intended for those who already have some planetary imaging experience and wish to take their knowledge to a higher level.

Topics will include

* Basic night photography with a DSLR, using tripod and a range of lenses. Control of the camera, choice of ISO, shutter speed, lens, etc. 

* Driven exposures, eg piggybacking, use of driven platforms such as AstroTrac, Star Adventurer etc.

* Attaching a DSLR to a telescope, including a mention of afocal imaging for those with compacts and phone cameras. Increasing the focal length for planetary imaging (Moon and planets)

* Planetary and lunar imaging through a telescope using a webcam – capturing and processing images. Choice of cameras, increasing the image scale, tips and tricks

* Long-exposure imaging through the telescope – comparison of DSLR and dedicated cameras. Choice between single-shot colour and mono cameras. Autoguiding

* RGB imaging, choice of filters, and basic image processing using Photoshop.

* Computer control of the camera and the telescope using manufacturer’s remote capture software and proprietary software such as APT. Control of the telescope using software such as SkyMap etc.

About the speakers

Mary McIntyre is a noted astrophotographer who has organised previous courses on astrophotography

Prof Ian Morison is the SPA’s Instrument and Astroimaging adviser and has written several books on astroimaging

Robin Scagell is Vice President of the SPA and has many years of experience in imaging using all forms of camera.

Cost and how to book

SPA or BAA members £10; non-members £12.

Refreshments (tea/coffee will be available on the day for a small extra charge but participants should bring their own lunch to the meeting. Note that there will be only a short lunch break, so there will be no time to go off to the shops and buy something on the day!

To book online, use the following link to our Shop, where you can purchase an e-ticket. Because space is limited, it will not be possible to pay at the door.

Buy now

 

If you have any queries, or wish to pay by a different method, please email SFS@popastro.com

How to get there

The Humfrey Rooms are the headquarters of the Northampton Natural History Society. Here’s a link to the location: https://www.nnhs.info/Find-Us/. Alternatively, use this link to Streetmap.co.uk.

Note that car parking outside the venue is now for residents only.

The programme

Details will be issued nearer the time, but the timetable is shown below. Note that as there is a lot of material to get through, the lunch and afternoon breaks are limited in length and there will only be short breaks between lectures! Course notes will not be handed out, so bring a notebook!

11.00 Lecture 1

11.45 Lecture 2

12.30 Lecture 3

 1.15  Lunch (45 mins)

2.00 Lecture 4

2.45 Lecture 5

3.30 Break (30 mins)

4.00 Lecture 6

4.45 Lecture 7

5.30 end